Alert archive / Utah / Flash Flood Warnings in 2002
Flash Flood Warning 20, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2002, 3:45 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 3:45 PM MDT (21:45 UTC)
- Expired
- Jul 27, 2002, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 272145 FFWGJT UTC037-280045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH THIS INCLUDES THE CITY OF MONTICELLO * UNTIL 645 PM MDT * AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER MONTICELLO...MOVING EAST AT 5 MPH. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE... 3 MILES NORTH OF EASTLAND BY 550 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3794 10945 3774 10945 3774 10908 3795 10910
2 follow-up statements
150 RWUS32 KGJT 280007 FFSGJT UTC037-280045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 607 PM MDT SAT JUL 27 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MDT FOR EAST CENTRAL SAN JUAN COUNTY... AT 600 PM MDT...DOPPLER RADAR INDICATED HEAVY SHOWERS PERSISTING IN THE MONTICELLO VICINITY. SPOTTER REPORTS INDICATED THAT ONE INCH TO AN INCH AND A HALF HAS FALLEN IN THE MONTICELLO AREA. HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE VEGA CREEK...NORTH AND EAST OF MONTICELLO. $$ TGJT
103 RWUS32 KGJT 280044 FFSGJT UTC037-280045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 645 PM MDT SAT JUL 27 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR EAST CENTRAL SAN JUAN COUNTY HAS EXPIRED... THE HEAVY RAIN SHOWERS HAVE DIMINISHED OVER THE WARNED AREA. SPOTTER REPORTS INDICATED THAT ONE INCH TO AN INCH AND A HALF OF RAIN HAS FALLEN IN THE MONTICELLO AREA. LOCAL STREAMS...SUCH AS VEGA CREEK NORTH AND EAST OF MONTICELLO...MAY BE RUNNING NEAR BANKFUL. BUT WITH RAIN SHOWERS DIMINISHING...THE WATER LEVEL IN LOCAL CREEKS AND STREAMS WILL RECEDE. $$ TGJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:05 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 27, 3:05 PM MDT, 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 305 PM MDT SAT JUL 27 2002 A COUPLE OF WEAK SHORTWAVES WILL BE HEADING THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. FIRST WAVE IS AIDING ANOTHER LINE OF CONVECTION ACROSS EASTERN UTAH THIS AFTERNOON. A FEW STORMS DROPPING SMALL HAIL AND VERY HEAVY RAIN...WITH AN AREA ALONG THE UINTAH/DAGGETT COUNTY LINE IN NE UTAH DROPPING A RADAR ESTIMATED 4+ INCHES OF RAIN RIGHT OVER HIGHWAY 191. THIS WAVE WILL CONTINUE TO MARCH EAST THROUGH THE FORECAST AREA THIS EVENING...WITH A SECOND WAVE NOW MOVING THROUGH IDAHO EXPECTED TO MOVE IN LATE TONIGHT. SO EXPECT CONVECTION TO CONTINUE THROUGH MUCH OF THE NIGHT. MODELS REMAIN CONSISTENT IN BRINGING IN MUCH DRIER CONDITIONS FOR SUNDAY AND CONTINUING INTO THE NEW WEEK...WITH NORTHWEST FLOW ALOFT. HOWEVER...ENOUGH MOISTURE SHOULD STILL BE AROUND TO FIRE A FEW AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN. HAVE WENT WITH ISOLATED COVERAGE FOR NOW. SLOW WARMING TREND IN STORE WITH TEMPERATURES RUNNING SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. JDC EXTENDED (TUE-SAT)...MOSTLY DRY INITIALLY AS HIGH PRESSURE DOMINATES THE FOUR CORNERS AREA EARLY IN THE PERIOD. SOME AFTERNOON CONVECTION IS POSSIBLE IN THE HIGHER TERRAIN AS WEAK WAVES WILL MAKE THEIR WAY THROUGH THE FLOW. BY MIDWEEK, HOWEVER, THE CENTER OF THE HIGH WILL SHIFT A LITTLE EASTWARD...ALLOWING A MORE SOUTHWESTERLY FLOW ALOFT. THE MRF CONTINUES TO SHOW GRADUAL INCREASE OF MOISTURE FROM THE SOUTH UNDER A RELATIVELY WEAK SW MONSOON SIGNATURE. BETTER CHANCE OF MORE WIDESPREAD THUNDERSTORM ACTIVITY BY THE END OF THE WEEK AND THE WEEKEND. BA .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:42 PM MDT | Flash Flood Warning | GJT | Daggett, Uintah | 3 hr |
| Jul 27, 3:34 PM MDT | Flash Flood Warning | GJT | Daggett, Uintah | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.